Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 51, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 4, 2022, 9:32 AM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2022, 9:32 AM CDT (14:32 UTC)
- Expired
- Sep 4, 2022, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:40 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 4, 6:40 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
740 AM EDT Sun Sep 4 2022
...New AVIATION...
.SHORT TERM...(Today and tonight)
Issued at 400 AM EDT Sun Sep 4 2022
Key Messages:
1. Scattered to numerous showers and thunderstorms expected late
tonight and increasing convection this morning and into the
afternoon. Late today a break in the heavier rainfall, possibly
ending but increasing again overnight into Monday.
2. Localized flooding will be possible if training convection
develops this morning and then also later today and tonight.
Discussion:
An upper level trough remains over the Mississippi Valley and then
moves into the Ohio Valley today. The upper trough will influence
development of an axis of heavy rainfall within a broad region of
diffluence aloft over the Tennessee/Ohio Valley. Precipitable Water
values will be in the 1.75-2 inch range and possibly higher by
Monday and extend over the forecast area with upslope enhancement
possible along the Southern Appalachians as per excessive rainfall
outlook for today. The ample moisture with weak divergence aloft
will cause numerous to even widespread showers possible. Model
derived soundings suggest tall/skinny CAPE profiles, freezing levels
around 15kft and this will likely result in efficient warm rain
processes, Instability of 1000-2000 J/kg is forecast in part of the
region today. With the possibility of thunderstorms some hourly
rainfall totals could reach 2.5 inches per hour which would result
in flash flooding.
At the surface, a weak low was over the Mississippi River just south
of Memphis early this morning. This low will stay along the AR/TN
border during the day today and overnight tonight with a warm front
extending south of this low to the southwest of the forecast area
during the morning and staying to the south through tonight.
Increasing deep moisture will be advected to the northeast over the
region during the day today.
With increasing deep layer moisture, multiple rounds of showers and
thunderstorms are expected. Activity this morning has been over the
Cumberland Plateau but eventually the heavier rains will shift into
the valley and southern Tennessee Mountains and southwest North
Carolina. The convection should weaken in the next few hours but
then increase again later this morning into the afternoon. High
temperatures will only reach the upper 70s to lower 80s because of
the extensive cloud cover and rainfall.
Northeast Tennessee and Southwest Virginia will be slightly drier
with lower PWAT values near 1.7 inches and lower rain chances until
later today and tonight. Have issued a Flood Watch for today and
tonight for all but the above mentioned area as the heavy rainfall
threat extends into Monday. Rainfall amounts will be around 1.5 to
over 2.5 inches through Monday but isolated areas could have 3 to
even over 4 inches and thats where localized flooding will be
possible if training convection develops.
&&
.LONG TERM...
(Monday through Sunday)
Issued at 400 AM EDT Sun Sep 4 2022
.LONG TERM (Monday through Saturday)...
Key Message:
1) A wet pattern continues to bring the potential for heavy rain and
localized flooding to start this period on Monday.
2) Rain chances continue through the rest of the week as a trough
lingers across the Southeast.
Discussion:
At 12Z Monday, broad low level convergence with a northward-moving
surface warm front will be affecting the area. Given the high
moisture content and high freezing level to LCL thickness, precip
rates will pose a potential for flooding in areas that have training
cells. Through the day, the precip axis will be shifting eastward,
and should be east of the mountains by the evening.
By Tuesday, the main axis of QG forcing will be well north of the
area as the Atlantic ridge retrogrades to FL. A broad trough remains
across the MS Valley, which will continue to supply Gulf moisture
into the TN Valley, but the lack of forcing with a building midlevel
ridge suggests a lowering of rain chances. The categorical PoPs of
the NBM appear way too high, and will be cut back. This pattern
continues into Wednesday, but the Gulf moisture feed gets cut off as
the ridge continues to drift westward along the Gulf Coast. Again,
NBM's likely PoPs will be undercut with the lack of forcing and some
dry midlevel air building in.
The trough to our west evolves into a closed low that starts to
drift east on Thursday, and the suppression of the ridge will
bring a return of deep Gulf moisture to the area on Thursday and
Friday. This pattern will be a stagnant one, keeping high chance
to likely PoPs through the rest of the forecast period.
&&
.AVIATION...
(12Z TAFS)
Issued at 733 AM EDT Sun Sep 4 2022
MVFR conditions for low ceilings at CHA this morning. Then
moving into TYS as deep moisture advects north from southeast TN.
Troughing to the west edges closer to area late this morning and
into the afternoon bringing increased chances of SHRA/TSRA at all
TAF sites. Prevailing MVFR conditions expected at CHA later this
morning through the period with VFR likely at TYS until this
afternoon and TRI until this evening or after 05/00Z. IFR or lower
is possible in and near any SHRA/TSRA activity later today. Steady
rain showers tonight with MVFR visibilities and ceilings at all
sites after 00Z Ceilings below 1000 feet at CHA late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 81 71 81 70 / 80 90 90 40
Knoxville McGhee Tyson Airport, TN 82 70 81 69 / 70 70 90 50
Oak Ridge, TN 81 69 79 68 / 80 80 90 50
Tri Cities Airport, TN 83 67 79 67 / 60 50 90 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Monday evening for Cherokee-Clay.
TN...Flood Watch through Monday evening for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamilton-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Monroe-Union-West Polk.
VA...NONE.
&&
SHORT TERM...
AVIATION...TDHazardous weather outlook, Sep 4, 3:10 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 410 AM EDT Sun Sep 4 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 410 AM EDT Sun Sep 4 2022 /310 AM CDT Sun Sep 4 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Periods of heavy rainfall are expected from this morning through tonight. Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. A Flood Watch is in effect for portions of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday The potential for storms to produce heavy rain and flooding will continue through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but any reports of flooding are appreciated. TD/DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:44 AM CDT | Areal Flood Advisory | MRX | Morgan, Scott | 3 hr |
| Sep 4, 2:02 AM CDT | Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 41 hr |
| Sep 4, 5:25 AM CDT | Flash Flood Warning | MRX | Bledsoe, Sequatchie | 5 hr |
| Sep 4, 7:37 AM CDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| Sep 4, 6:22 PM CDT | Areal Flood Advisory | MRX | Claiborne | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.